MAUDE Adverse Event Report: HOLOGIC, INC ATEC 0912-20; INSTRUMENT, BIOPSY

HOLOGIC, INC ATEC 0912-20; INSTRUMENT, BIOPSY
Model Number ATEC 0912-20
Medical Device Problem Codes Clumping in Device or Device Ingredient (1095); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/09/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.The device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Event or Problem Description
It was reported on (b)(6) 2025, that during an atec procedure, foreign material was noted to be in the tissue sample.No further information is currently available.
 
Additional Manufacturer Narrative
New info provided indicating: ¿namely, a part that was isolated from tissue samples, observed under a microscope.On the outside of the filter housing is fresh silicone grease, while this sample is "dried", not sticky, but it looks very much like silicone and precisely that grease, only with changed properties.¿ analysis from the distributor: opening same lot, we noticed plastic small particles in filter and excessive grease on the joint of filter chamber and the body of the handpiece.Note: actual sample for the reported procedure was discarded.As indicated, there was no particle or fragment which ended up inside the patient.Found only in the obtained samples.An investigation was completed: it was reported that for an atec disposable device that ¿1.Excessive amount of extremely sticky grease on filters (looks like silicon grease) 2.Plastic glass like particles in places where they should not be (next to the samples and in the breast).3.Marker trimark td 36 9 did not stay in breast, but it was pulled out.Analysis: opening same lot atec handpieces (three in the row) we noticed small plastic particles; glass like in filter and excessive grease on the joint of filter chamber and the body of the handpiece.Grease has very sticky properties, it looks like plastic particles from filter or generated somehow in handpiece rotation mechanism pealed down from some plastic parts that, at the end, could be introduced to breast during marker placement.Also, it looks like excessive grease could be introduced to breast during marker placement.We assume that presence of the sticky grease in the distal end of needle (where the marker is to be introduced) is the reason for preventing the marker to be put out of the needle aperture and left in the breast, since it (the grease) builds up on marker shaft during marker passage through the atec handpiece¿.There was no harm to the patient; it was confirmed that there was not any kind of foreign material inside of the patient¿s breast.The procedure was aborted.The device has not returned to the post market quality laboratory for functional or visual investigation.The equipment/device was not available for return; visual and functional analysis/testing could not be conducted for the event described.However, the complaint record includes photographs where the reported foreign particles are visible.A trend review has been completed, showing no recent significant spikes or adverse patterns related to this issue.The investigation determined that the most probable cause of the device issue was an excessive amount of grease.This grease, present during manufacturing, is typically found in the filter tissue area and is currently not considered a critical step to be performed by an automated process.It is manually applied.Biocompatibility report, atec breast biopsy system and biocompatibility, atec breast biopsy system passed biocompatibility testing as established and required per iso-10993-1:2009 for an external communicating device, with limited (= 24 hours) contact duration.Even though this is not deemed a critical step in the current process, the engineering change order proposes implementing a new container for grease application on the tissue filter component of the atec product to help prevent this type of issue in the future.Regarding the presence of plastic glass-like particles in unintended areas (e.G., near samples and in the breast), a separate complaint was created; however, the root cause analysis did not identify a definitive cause.Only contributing factors were found to be associated with the reported event.It is important to note that the affected devices and foreign particles were not returned; therefore, visual and functional testing could not be conducted.As a result, there was insufficient information to determine the most probable cause of these foreign particles.The investigation included a comprehensive review of device history records, complaint data, risk assessments, and testing results.Despite these efforts, no single failure mode or specific fault could be conclusively linked to the event.Some factors may have increased the likelihood of occurrence but were insufficient to establish causality.Conclusion: the reported issue is confirmed.The root cause is most probably caused by an excessive amount of grease.The excessive grease in the filter can is present during manufacturing, and is typically found in the filter tissue area, this situation is currently not considered a critical step to be performed by an automated process, and the observed grease is biocompatible and most probably do not present any kind of risk or harm to the patient because of its composition; biocompatibility report, atec breast biopsy system and biocompatibility, atec breast biopsy system passed biocompatibility testing as established and required per iso-10993-1:2009 for an external communicating device, with limited (= 24 hours) contact duration.The grease is manually applied.Even though this is not deemed a critical step in the current process, the engineering change order proposes implementing a new container for grease application on the tissue filter component of the atec product to help prevent this type of issue in the future.Regarding the presence of plastic glass-like particles in unintended areas (e.G., near samples and in the breast), the root cause was not able to be determined because of lack of evidence and information.Only contributing factors were found to be associated with the reported event.It is important to note that the affected devices and foreign particles were not returned; therefore, visual and functional testing could not be conducted.As a result, there was insufficient information to determine the most probable cause of these foreign particles.The investigation included a comprehensive review of device history records, complaint data, risk assessments, and testing results.Despite these efforts, no single failure mode or specific fault could be conclusively linked to the event.Some factors may have increased the likelihood of occurrence but were insufficient to establish causality.Future events will be closely monitored and analyzed for potential trends.Complaint confirmed: yes.Device history record (dhr) review: the dhr was reviewed for each corresponding lot, and no relevant risk factors were found in the manufacturing process.Lot number: e24f27rn expiration date: 27-jun-2026.Manufacture date: 27-jun-2024.Udi: (b)(4).

Brand Name
ATEC 0912-20
Common Device Name
INSTRUMENT, BIOPSY
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer Contact
dara smithers
600 technology drive
newark, DE 19702
MDR Report Key22441040
Report Number1222780-2025-00366
Device Sequence Number4631994
Product Code KNW
UDI-Device Identifier25420045504865
UDI-Public(01)25420045504865(17)260627(10)E24F27RN
Combination Product (Y/N)N
PMA/510(K) Number
K042290
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/27/2026
Device Model NumberATEC 0912-20
Device Catalogue NumberATEC 0912-20
Device Lot NumberE24F27RN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/11/2025
Supplement Date Received by Manufacturer08/19/2025
Initial Report FDA Received Date07/08/2025
Supplement Report FDA Received Date08/20/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/27/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown